Written by Alex Chen, MD
Think of synthetic cannabinoid use in patients with unexplained serious coagulopathy due to possible contamination with long acting vitamin K antagonists. They will need prolonged oral vitamin K treatment, which can challenging due to the cost.
Why does this matter?
As of early April 2018, there have been upwards of 90 patients (mostly in Illinois) presenting with serious unexplained bleeding. Their evaluation and treatment with FFP and high-dose vitamin K is consistent with brodifacoum poisoning (aka rat poison). The common theme between most of these patients is synthetic cannabinoid use.
“I was first place on my coagulation tests and all I got was this stupid vitamin.” –some bleeding person probably
The problems with synthetic cannabinoids continue to pile up. Despite DEA Class I scheduling in 2012, new formulations with slight tweaks to the chemical structure continue to circumvent restrictions while also making them invisible to standard drug screens. Adverse effects run the gamut including: cardiac arrest, MI, seizures, strokes, rhabdomyolysis, respiratory depression, psychosis, and renal failure. Due to the clandestine nature of production, they are susceptible to contamination and this is the latest evidence of that. Brodifacoum is a long-acting vitamin K antagonist and can require months of treatment due to its prolonged plasma half-life (24 days in one study). The coagulopathy responds to standard treatment (FFP, prothrombin complex concentrate, parenteral Vitamin K); however, they will need to be transitioned to oral vitamin K, which can be prohibitively expensive (up to $8000 for 2 weeks). You can always call your local Poison Control Center for help with diagnosis and management of these patients.
Outbreak Alert: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use. Centers for Disease Control and Prevention (CDC) sent this bulletin at 04/05/2018 04:40 PM EDT
Peer reviewed by Clay Smith